MAUDE Adverse Event Report: SYNTHES GMBH DRILL BIT Ø4.2 CALIBR L145 3FLUTE W/COUP; BIT, DRILL

SYNTHES GMBH DRILL BIT Ø4.2 CALIBR L145 3FLUTE W/COUP; BIT, DRILL
Catalog Number 03.010.101
Medical Device Problem Codes Break (1069); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device available for evaluation: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.Initial reporter is a j&j sales representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that on (b)(6) 2023, the patient underwent orif for fracture of the thigh bone trunk with the products in question.The surgeon commented that black debris-like material flew into the surgical field while drilling a distal ap hole using a radiolucent.After the drill was completed, when the main body of radio lucent in question and the drill tip in question were removed, black shavings were found at the drill connection.It was also adhered to the white plastic part of the drill.The surgery was completed successfully within 30 minutes delay.In the surgeon's opinion, the main body of the radiolucent may have been worn down and carbon-like debris may have appeared.The surgeon has requested an investigation of black debris-like material.There are no pieces in the patient.Remarks: this (b)(4) and (b)(4) are involved with the same event.(b)(4) (synthes): drill bit.(b)(4) (pts): radiolucent-drive.This report is for one (1) drill bit ø4.2 calibr l145 3flute w/coup.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: a manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Part: 03.010.101; lot: u311772; release to warehouse date: 06.June.2018; expiration date: na; supplier: (b)(4); manufacturing site: werk selzach.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the drill bit ø4.2 calibr l145 3flute w/coup had black foreign matter surrounding the driver.There are no signs of breakage within the device, hence this condition cannot be confirmed.Due to complaint condition of carbon-like debris attached to the device, a ftir analysis was performed on the device.Foreign material found on drill bit 4.2 l145 with coup part number 03.010.101 associated to lot u311772 was submitted to the qa analytical laboratory on 03/07/2023 for analysis.Visual inspection revealed a black to brown unknown material attached to device.It should be noted from the report the foreign material exhibited a representative absorption peak for biological-base material.Spectra comparison test exhibited that both spectra showed the principal infrared absorption bands of biological base material, confirming the composition of the foreign material.It is noticeable that peaks associated to stretching carbonyl groups (c=o/c-o), increase in foreign material, these bands can be explained due the presumably burning condition of the sample, where other degradation compounds are formed.Overall, based in the results obtained it can be concluded that foreign material is primarily composed of a biological-base material, presumably a human tissue.A dimensional inspection for the drill bit ø4.2 calibr l145 3flute w/coup was not performed since it is not applicable to the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the drill bit ø4.2 calibr l145 3flute w/coup would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT Ø4.2 CALIBR L145 3FLUTE W/COUP
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16241219
Report Number8030965-2023-00914
Device Sequence Number6408423
Product Code HTW
UDI-Device Identifier07611819775381
UDI-Public(01)07611819775381
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.101
Device Lot NumberU311772
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/05/2023
Supplement Date Received by Manufacturer02/21/2023
03/14/2023
Initial Report FDA Received Date01/25/2023
Supplement Report FDA Received Date02/28/2023
03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown